Alert archive / California / Gale Warnings in 2014

Gale Warning 11, NWS Los Angeles, CA

April 21, 2014

NWS Los Angeles, CA issued this gale warning at Apr 21, 2014, 2:18 PM PDT. It took effect at Apr 22, 2014, 9:00 AM PDT. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 21, 2014, 2:18 PM PDT (21:18 UTC)
In effect from
Apr 22, 2014, 9:00 AM PDT
Expired
Apr 23, 2014, 3:00 AM PDT
In force
18 hr
Issued by
NWS Los Angeles, CA

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this gale warning went out at Apr 21, 1:30 PM PDT, 48 minutes earlier.

Area forecast discussion, Apr 21, 1:30 PM PDT, 48 minutes before
SOUTHWEST CALIFORNIA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
130 PM PDT MON APR 21 2014

.SYNOPSIS...

WARM TEMPERATURES TODAY WILL BE REPLACED BY A COOLING TREND AND
INCREASING LOW CLOUDS TUESDAY. WARMER WEATHER IS EXPECTED WEDNESDAY
AND THURSDAY BEFORE A LOW PRESSURE SYSTEM BRINGS COOLER WEATHER AND
A CHANCE OF SHOWERS FRIDAY INTO EARLY SATURDAY.

&&

.SHORT TERM (TODAY-THU)...A WEAK SYSTEM IS APPROACHING THE WEST
COAST THIS AFTERNOON. THE MARINE LYR RESPONDED BY SPREADING NORTH AS
FAR AS LOMPOC. HIGH CLOUDS ARE MOVING INTO NORTHERN AREAS THIS
AFTERNOON AND WILL SPREAD SOUTH THROUGH THE EVENING. MARINE LYR
SHOULD CONTINUE TO DEEPEN OVERNIGHT AS THE TROF MOVES CLOSER,
SPREADING INTO THE VALLEYS LATER ON. COULDN'T FIND ANY SUPPORT IN
THE MODELS TO KEEP RAIN IN THE FORECAST EVEN FOR NRN SLO COUNTY SO
POPS HAVE BEEN LOWERED BELOW 15. COULD POSSIBLY SEE A SPRINKLE OR
TWO UP THERE AROUND OR JUST BEFORE SUNSRISE BUT NOTHING MEASURABLE
EXPECTED.

MAIN IMPACT WILL BE THE INCREASING WINDS BEHIND THE TROF PASSAGE
TUESDAY AFTERNOON AND EVENING AND THE MUCH COOLER TEMPS. HIGHS STILL
IN THE 80S IN THE VALLEYS TODAY BUT SHOULD BE A SOLID 10 DEGREES
COOLER TUE. WINDS EXPECTED TO REACH ADVISORY LEVELS ALONG THE
CENTRAL COAST, SRN SBA COUNTY, THE I5 CORRIDOR, AND THE ANTELOPE
VALLEY BY AFTERNOON/EVENING WITH BREEZY (SUB-ADVISORY) WINDS MOST
OTHER PLACES.

ON WEDNESDAY LOW LVL WINDS SHIFT TO A NORTH TO NORTHEAST DIRECTION
WHILE GRADIENTS TURN WEAKLY OFFSHORE. WITH 950 TEMPS WARMING TO
BETWEEN 18 AND 23C AND LITTLE OR NO MARINE LYR WE SHOULD SEE A
FAIRLY SIGNIFICANT WARMUP MOST AREAS, ON THE ORDER OF 10 DEGREES OR
SO FOR THE VALLEYS AND ABOUT 5 DEGREES FOR THE COAST.

THURSDAY GRADIENTS TREND BACK ONSHORE AHEAD OF THE NEXT SYSTEM
BRINGING TEMPS BACK DOWN A FEW DGREES MOST AREAS EXCEPT THE FAR
INTERIOR (MTNS/AV/INTERIOR SLO). MARINE LYR CLOUDS EXPECTED TO
RETURN FOR SRN AREAS.

.LONG TERM (FRI-MON)...STILL FAIRLY SIGNIFICANT DIFFERENCES IN THE
MODELS FOR THE NEXT SYSTEM FRI AND EARLY SAT. ALL THE MODELS HOLDING
TO THEIR RESPECTIVE SOLUTIONS SO CONFIDENCE REMAINS VERY LOW IN
TERMS OF PRECIP. CERTAINLY COOLER WITH AN INCREASE IN CLOUDS FOR ALL
AREAS BUT OPTED TO NOT MAKE ANY MAJOR CHANGES TO THE PRECIP
FORECAST. IF GFS IS CORRECT WE COULD SEE SOME LIGHT PRECIP DOWN TO
THE LA AREA AS EARLY AS FRIDAY AFTERNOON SO I'VE SPED UP THE TIMING
OF POSSIBLE PRECIP BUT LEFT POPS LOW. ALL MODELS SHOW THE SYSTEM
EXITING THE AREA SATURDAY AFTERNOON WITH FAIRLY RAPID CLEARING SO
I'VE SPED UP THE EXODUS OF THE CLOUDS. RIDGE BUILDS IN PRETTY
RAPIDLY BEHIND IT FOR A QUICK WARMUP SUNDAY. THEN SIGNIFICANT
WARMING MONDAY WITH WEAK OFFSHORE FLOW AND HEIGHTS IN THE 580'S.
MOST OF NEXT WEEK LOOKS QUITE WARM WITH VALLEY HIGHS NEAR 90 AND
COASTAL HIGHS NEAR 80.

&&

.AVIATION...21/1718Z...

OVERALL...LOW TO MODERATE CONFIDENCE IN 18Z TAF PACKAGE. BASED ON
SATELLITE TRENDS...STRATUS LOOKS TO LINGER ALONG THE IMMEDIATE COAST
THRU THE AFTERNOON...AND SHOULD TURN THE CORNER AROUND POINT
CONCEPTION. WITH ONSHORE FLOW INCREASING AHEAD OF APPROACHING
SYSTEM...THERE IS MODERATE CONFIDENCE IN AN EARLY EVENING RETURN OF
STRATUS/FOG TO COASTAL TAF SITES...AND INTO VALLEYS LATE TONIGHT.

ACROSS THE DESERTS...GUSTY SOUTHWEST WINDS WILL DEVELOP THIS
AFTERNOON AND CONTINUE INTO EARLY EVENING.

KLAX...MODERATE CONFIDENCE IN 18Z TAF. THERE IS A 50% CHANCE THAT
CURRENT MVFR VSBYS COULD IMPROVE TO VFR THIS AFTERNOON. CONFIDENCE
IN TIMING/HEIGHT OF RETURNING STRATUS THIS EVENING IS LOW.

KBUR...MODERATE CONFIDENCE IN 18Z TAF. HIGH CONFIDENCE IN VFR CONDS
THRU THIS EVENING. MODERATE CONFIDENCE IN RETURN OF IFR RESTRICTIONS
TONIGHT AFTER 08Z.

&&

.MARINE...21/300 PM PDT...

ACROSS THE OUTER WATERS (MARINE ZONES 670/673/676) AS WELL AS MARINE
ZONE 645...HIGH CONFIDENCE IN THE DEVELOPMENT OF GALE FORCE WINDS
(GUSTS 35 TO 40 KT) TUESDAY MORNING WITH THE WINDS CONTINUING THRU
TUESDAY NIGHT. WILL ISSUE A SMALL CRAFT ADVISORY FOR THE
STRENGTHENING WINDS LATE TONIGHT...THEN A GALE WARNING BEGINNING
TUESDAY MORNING.

FOR THE INNER WATERS...HIGH CONFIDENCE IN THE DEVELOPMENT OF SMALL
CRAFT ADVISORY-LEVEL WINDS TUESDAY MORNING WITH THE WINDS CONTINUING
THRU TUESDAY NIGHT. ACROSS WESTERN SECTIONS OF THE INNER WATERS
LOCAL GALE FORCE WIND GUSTS (35 KT) WILL BE LIKELY.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
GALE WARNING (SEE LAXMWWLOX).
SMALL CRAFT ADVISORY (SEE LAXMWWLOX).
WIND ADVISORY (SEE LAXNPWLOX).

&&

PUBLIC...MW
AVIATION/MARINE...RAT

WWW.WEATHER.GOV/LOSANGELES
Hazardous weather outlook, Apr 21, 6:00 AM PDT, 8 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOS ANGELES/OXNARD CA
600 AM PDT MON APR 21 2014

CAZ034>041-044>046-051>054-059-087-088-547-548-221300-
SAN LUIS OBISPO COUNTY CENTRAL COAST-
SANTA BARBARA COUNTY CENTRAL COAST-SANTA YNEZ VALLEY-
SAN LUIS OBISPO COUNTY INTERIOR VALLEYS-CUYAMA VALLEY-
SANTA BARBARA COUNTY SOUTH COAST-VENTURA COUNTY COAST-
LOS ANGELES COUNTY COAST INCLUDING DOWNTOWN LOS ANGELES-
VENTURA COUNTY INTERIOR VALLEYS-VENTURA COUNTY COASTAL VALLEYS-
SANTA MONICA MOUNTAINS RECREATIONAL AREA-
SAN LUIS OBISPO COUNTY MOUNTAINS-
SANTA BARBARA COUNTY MOUNTAINS-VENTURA COUNTY MOUNTAINS-
LOS ANGELES COUNTY MOUNTAINS EXCLUDING THE SANTA MONICA RANGE-
ANTELOPE VALLEY-CATALINA ISLAND-SANTA CLARITA VALLEY-
LOS ANGELES COUNTY SAN FERNANDO VALLEY-
LOS ANGELES COUNTY SAN GABRIEL VALLEY-
600 AM PDT MON APR 21 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWESTERN CALIFORNIA.

.DAY ONE... TODAY AND TONIGHT

A LONG PERIOD NORTHWEST SWELL WILL LIKELY BRING HIGH SURF CONDITIONS
AND STRONG RIP CURRENTS TO THE CENTRAL COAST THIS MORNING.

THERE IS A SLIGHT CHANCE OF RAIN TONIGHT OVER SLO COUNTY.

* HIGH SURF ADVISORY.........SEE WHUS46 KLOX - CFWLOX FOR DETAILS *

.DAYS TWO THROUGH SEVEN... TUESDAY THROUGH SUNDAY

A DRY COLD FRONT IS EXPECTED TO BRING A COOLING TREND ACROSS THE
REGION ON TUESDAY AND WEDNESDAY...ALONG WITH STRONG WINDS ACROSS
PORTIONS OF SOUTHERN CALIFORNIA. THE STRONGEST WINDS ARE EXPECTED IN
THE MOUNTAINS...ANTELOPE VALLEY...AND SANTA BARBARA SOUTH
COAST...WHERE GUSTS OVER 50 MPH WILL BE POSSIBLE. IN ADDITION...GALE
FORCE WINDS AND LARGE SEAS ARE POSSIBLE ACROSS MUCH OF THE COASTAL
WATERS TUESDAY THROUGH WEDNESDAY.

A STRONGER COLDER SYSTEM WILL BRING A BETTER CHANCE OF RAIN TO THE
AREA FRIDAY NIGHT AND SATURDAY MORNING ALONG WITH ANOTHER BURST OF
WINDS.

* MARINE WEATHER STATEMENT...SEE FZUS76 KLOX - MWSLOX FOR DETAILS *

* GALE WATCH.................SEE FZUS76 KLOX - MWWLOX FOR DETAILS *

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

ASR

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 20, 5:18 PM PDTGale WatchLOX21 hr
Apr 21, 2:06 PM PDTWind AdvisoryLOXLos Angeles43 hr
Apr 21, 2:18 PM PDTSmall Craft AdvisoryLOX37 hr

Nearby

Gale Warnings in California, 2014Every gale warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.